Texas, 2008

Damaging Winds in Texas, June 19, 2008

June 19, 2008 · NWS OUN · 2 events in 1 county or zone

Showers and thunderstorms developed over the high plains of Colorado and New Mexico during the afternoon hours of the 18th. Northwest flow aloft allowed for these thunderstorms to move southeast into parts of western north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Showers and thunderstorms developed over the high plains of Colorado and New Mexico during the afternoon hours of the 18th. Northwest flow aloft allowed for these thunderstorms to move southeast into parts of western north Texas. High winds and very heavy rainfall were the main threats with the thunderstorms, with no damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 18, 7:50 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 18, 7:50 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
850 PM CDT WED JUN 18 2008

STRONG/SVR TSTMS WHICH DEVELOPED OVER THE HIGH PLAINS DURING THE
LATE AFTN/EVE CONTINUE TO MOVE TOWARD NW OK. MESOANALYSIS SHOWS AXIS
OF HIGHER INSTAB EXTENDING FROM WESTERN N TX INTO NW OK AND EXPECT
STORMS TO MAINTAIN STRENGTH AS THEY MOVE INTO THAT AREA. THIS IS
PRETTY MUCH IN LINE WITH CURRENT FCST BUT WILL ADJUST POPS TO BETTER
ACCOUNT FOR CURRENT TRENDS WITH STORM DEVELOPMENT.

II

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT WED JUN 18 2008

.DISCUSSION...
MCS/S DEVELOPMENT EXPECTED THIS AFTERNOON INTO THIS EVENING OVER
THE HIGHER TERRAIN. APPEARS BETTER SETUP WILL BE ACROSS NORTHEAST
COLORADO INTO SOUTHWEST NEBRASKA WHERE SURFACE LOW AND TROUGH ARE
CURRENTLY LOCATED. THIS COMBINED WITH UPPER WAVE MOVING ACROSS
NORTHERN/CENTRAL ROCKIES WILL RESULT IN SCATTERED TO WIDESPREAD
THUNDERSTORM DEVELOPMENT. BETTER INSTABILITY WILL BE IN PLACE THIS
AFTERNOON INTO THE EVENING (COMPARED TO YESTERDAY) WITH BETTER MID
LEVEL LAPSE RATES ACROSS OUR WESTERN COUNTIES.

STORMS/RAIN MAY LINGERING INTO THE MORNING HOURS THURSDAY WITH
MAYBE A DECREASE IN ACTIVITY THURSDAY AFTERNOON.  STILL APPEARS
THAT UPPER FLOW WILL FAVOR MORE STORMS THURSDAY NIGHT INTO FRIDAY
BEFORE UPPER RIDGE BUILDS OVER THE ROCKIES BY SATURDAY.  THIS
SHOULD RESULT IN FEWER STORMS EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  90  69  91 /  40  30  50  40
HOBART OK         68  92  70  90 /  70  30  50  30
WICHITA FALLS TX  69  92  71  92 /  50  30  40  40
GAGE OK           66  88  64  89 /  80  30  60  20
PONCA CITY OK     67  88  68  88 /  30  30  50  30
DURANT OK         70  89  70  88 /  30  20  40  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02
Hazardous weather outlook, Jun 18, 8:08 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
850 AM CDT WED JUN 18 2008

OKZ004>048-050>052-TXZ083>090-191200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
850 PM CDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS THROUGH THE OVERNIGHT HOURS.

LOCATION...
SEVERE STORMS WILL BE POSSIBLE OVER WESTERN NORTH TEXAS AND OVER
OKLAHOMA NORTHWEST OF A SEMINOLE TO MARIETTA LINE.

TIMING...
SEVERE STORMS WILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS.

IMPACTS...
DAMAGING WIND GUSTS OVER 70 MPH AND HAIL TO THE SIZE OF GOLFBALLS
WILL BE THE PRIMARY CONCERNS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
NWS NORMAN COUNTY WARNING AREA SHOULD BE PREPARED FOR ACTIVATION
THROUGH TONIGHT.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS WHICH DEVELOPED DURING THE LATE
AFTERNOON AND EARLY EVENING FROM WESTERN KANSAS INTO THE TEXAS
PANHANDLE CONTINUE TO MOVE SOUTHEASTWARD THIS EVENING. THESE STORMS
ARE EXPECTED TO CONTINUE MOVING SOUTHEASTWARD INTO NORTHWESTERN
OKLAHOMA THIS EVENING AND THROUGH MUCH OF THE REMAINDER OF WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS BY EARLY THURSDAY MORNING. WIND
GUSTS OF OVER 70 MPH AND HAIL TO THE SIZE OF GOLFBALLS WILL BE
POSSIBLE. VERY HEAVY RAIN THAT MAY LEAD TO FLOODING AND INTENSE
LIGHTNING WILL ALSO BE LIKELY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
IF STORM COMPLEXES DO MOVE ACROSS THE AREA... TORRENTIAL RAINFALL
MAY CAUSE FLOODING OF LOW-LYING AND POORLY DRAINED AREAS THROUGH
TONIGHT. REPEATED THUNDERSTORM ACTIVITY MAY ALSO CAUSE MAINSTEM
FLOODING OF SOME RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
ONGOING THUNDERSTORMS WILL LIKELY CONTINUE THURSDAY MORNING. A FEW
MARGINALLY SEVERE STORMS WILL BE POSSIBLE THURSDAY MORNING...BUT
FLOODING RAINFALL WILL BE THE PRIMARY CONCERN.

SEVERE STORMS ARE LIKELY TO DEVELOP IN THE HIGH PLAINS EACH DAY
THROUGH FRIDAY AND MOVE SOUTHEAST ACROSS PARTS OF THE REGION AT
NIGHT. OTHER STORMS MAY DEVELOP IN PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS LATE IN THE AFTERNOON AND EVENING NEAR ANY OUTFLOW
BOUNDARIES FROM THE PREVIOUS NIGHTS CONVECTION. A SLIGHT RISK FOR
SEVERE STORMS IS ALREADY FORECAST FOR MUCH OF OKLAHOMA AND WESTERN
NORTH TEXAS ON THURSDAY. DAMAGING WINDS...LARGE HAIL...AND FLOODING
RAINFALL WILL BE THE MAIN IMPACTS.

OTHER HAZARDOUS WEATHER...
VERY HEAVY RAIN AND REPEATED THUNDERSTORMS OVER THE SAME AREAS FOR
SEVERAL DAYS MAY LEAD TO FLASH FLOODING AND MAINSTEM FLOODING OF
SOME AREA RIVERS THIS WEEK.

UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK MAY BE ISSUED
TONIGHT. THE NEXT SCHEDULED OUTLOOK WILL BE ISSUED AT 7 AM THURSDAY.

In the hours before

Special weather statement, Jun 18, 8:24 PM CST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
924 PM CDT WED JUN 18 2008

OKZ004-190300-
HARPER OK-
924 PM CDT WED JUN 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

THUNDERSTORMS HAD DISSIPATED BEFORE REACHING HARPER COUNTY.
RADAR...HOWEVER...DID INDICATE A REGION OF STRONG WINDS...UP TO 50
MPH...MOVING INTO NORTHERN HARPER COUNTY AT 924 PM CDT. VERY GUSTY
WINDS...MAY AFFECT A LARGE PART OF HARPER COUNTY...WITH VERY LITTLE
RAIN OR LIGHTNING.

BURKE
Special weather statement, Jun 18, 8:32 PM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
932 PM CDT WED JUN 18 2008

OKZ005-190315-
WOODS OK-
932 PM CDT WED JUN 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST OF CAMP HOUSTON AT
932 PM CDT...MOVING SOUTHEAST AT 27 MPH. THIS STORM WAS WEAKENING...
AND MAY PRODUCE VERY LITTLE RAIN OR LIGHTNING AS IT MOVES INTO
NORTHERN WOODS COUNTY. WINDS WILL BE THE MAIN CONCERN...WITH A FEW
GUSTS BETWEEN 40 AND 50 MPH POSSIBLE.

BURKE
Special weather statement, Jun 18, 10:25 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1125 PM CDT WED JUN 18 2008

OKZ009-014-190515-
ROGER MILLS OK-ELLIS OK-
1125 PM CDT WED JUN 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST OF DURHAM AT
1125 PM CDT...MOVING SOUTHEAST AT 26 MPH. THE STORM WAS ALREADY
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING FROM ARNETT TO DURHAM.
THE SEVERE PORTION OF THE STORM WILL TRACK TOWARD DURHAM AND REYDON
AFTER 1145 PM.

PEOPLE IN ELLIS AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

BURKE
Special weather statement, Jun 18, 11:17 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1217 AM CDT THU JUN 19 2008

OKZ006-007-190530-
ALFALFA OK-GRANT OK-
1217 AM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND GRANT COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM CORWIN TO 4 MILES
SOUTH OF WAKITA AT 1217 AM CDT...MOVING SOUTHEAST AT 32 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
Special weather statement, Jun 19, 12:26 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
126 AM CDT THU JUN 19 2008

OKZ006-011-012-190645-
GARFIELD OK-ALFALFA OK-MAJOR OK-
126 AM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GARFIELD AND MAJOR
COUNTIES.

A LINE OF STRONG BUT DECAYING THUNDERSTORMS WAS LOCATED FROM 6 MILES
NORTH OF LAHOMA TO 3 MILES NORTHWEST OF WAUKOMIS AT 126 AM
CDT...MOVING SOUTHEAST AT 17 MPH.

WIND GUSTS TO 50 MPH ARE LIKELY.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
Special weather statement, Jun 19, 12:34 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
134 AM CDT THU JUN 19 2008

OKZ021-022-034-035-190715-
BECKHAM OK-WASHITA OK-KIOWA OK-GREER OK-
134 AM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER...KIOWA AND
WASHITA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES NORTH OF
RETROP TO 4 MILES NORTHWEST OF HOBART AT 134 AM CDT...MOVING
SOUTHEAST AT 29 MPH.

INTENSE CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN ARE LIKELY.
SMALL HAIL AND WINDS AROUND 50 MPH ARE ALSO POSSIBLE.

BURKE

The radar

The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardeman

When
June 19, 1:05 AM CST
Where
Hardeman County, 3 mi W of Goodlett
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.340, -99.933

The wind gust was measured at the West Texas Mesonet near Goodlett.

Thunderstorm Wind, Hardeman

When
June 19, 1:25 AM CST
Where
Hardeman County, Chillicothe
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.260, -99.510

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99577, 99578.